Mathematical Programming

, Volume 135, Issue 1–2, pp 123–148 | Cite as

On linear and semidefinite programming relaxations for hypergraph matching

Full Length Paper Series A

Abstract

The hypergraph matching problem is to find a largest collection of disjoint hyperedges in a hypergraph. This is a well-studied problem in combinatorial optimization and graph theory with various applications. The best known approximation algorithms for this problem are all local search algorithms. In this paper we analyze different linear and semidefinite programming relaxations for the hypergraph matching problem, and study their connections to the local search method. Our main results are the following:
  • We consider the standard linear programming relaxation of the problem. We provide an algorithmic proof of a result of Füredi, Kahn and Seymour, showing that the integrality gap is exactly \({k-1+\frac{1}{k}}\) for k-uniform hypergraphs, and is exactly k − 1 for k-partite hypergraphs. This yields an improved approximation algorithm for the weighted 3-dimensional matching problem. Our algorithm combines the use of the iterative rounding method and the fractional local ratio method, showing a new way to round linear programming solutions for packing problems.

  • We study the strengthening of the standard LP relaxation by local constraints. We show that, even after linear number of rounds of the Sherali-Adams lift-and-project procedure on the standard LP relaxation, there are k-uniform hypergraphs with integrality gap at least k − 2. On the other hand, we prove that for every constant k, there is a strengthening of the standard LP relaxation by only a polynomial number of constraints, with integrality gap at most \({\frac{k+1}{2}}\) for k-uniform hypergraphs. The construction uses a result in extremal combinatorics.

  • We consider the standard semidefinite programming relaxation of the problem. We prove that the Lovász \({\vartheta}\) -function provides an SDP relaxation with integrality gap at most \({\frac{k+1}{2}}\) . The proof gives an indirect way (not by a rounding algorithm) to bound the ratio between any local optimal solution and any optimal SDP solution. This shows a new connection between local search and linear and semidefinite programming relaxations.

Keywords

Linear programming Semidefinite programming Hypergraph matching Rounding algorithm 

Mathematics Subject Classification (2000)

90C05 90C22 90C27 68W25 05C65 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aharoni R.: Ryser’s conjecture for tripartite 3-graphs. Combinatorica 21(1), 1–4 (2001)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Aharoni R., Haxell P.: Hall’s theorem for hypergraphs. J. Graph Theory 35, 83–88 (2000)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Alon N., Kahale N.: Approximating the independence number via the \({\vartheta}\) -function. Math. Program. 80(3), 253–264 (1998)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Arkin E.M., Hassin R.: On local search for weighted k-Set packing. Math. Oper. Res. 23(3), 640–648 (1998)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Arora, S., Bollobás, B., Lovász, L.: Proving integrality gaps without knowing the linear program. In: Proceedings of the 43rd Annual Symposium on Foundations of Computer Science (FOCS), pp. 313–322 (2002)Google Scholar
  6. 6.
    Asadpour, A., Feige, U., Saberi, A.: Santa claus meets hypergraph matchings. In: Proceedings of APPROX 2008, pp. 10–20 (2008)Google Scholar
  7. 7.
    Bar-Yehuda R., Bendel K., Freund A., Rawitz D.: Local ratio: a unified framework for approximation algorithms. In memoriam: Shimon Even 1935–2004. ACM Comput. Surv. 36(4), 422–463 (2004)CrossRefGoogle Scholar
  8. 8.
    Bar-Yehuda R., Halldórsson M.M., Naor J.(S.), Shachnai H., Shapira I.: Scheduling split intervals. SIAM J. Comput. 36(1), 1–15 (2006)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Bansal, N., Sviridenko, M.: The santa claus problem. In: Proceedings of the 38th Annual ACM Symposium on Theory of Computing (STOC), pp. 31–40 (2006)Google Scholar
  10. 10.
    Berman, P.: A d/2 approximation for maximum weight independent set in d-claw free graphs. In: Proceedings of the 7th Scandinavian Workshop on Algorithms Theory (SWAT). Lecture Notes in Computer Science, vol. 1851, pp. 31–40, Springer, Berlin (2000)Google Scholar
  11. 11.
    Berman, P., Fürer, M.: Approximating maximum independent set in bounded degree graphs. In: Proceedings of the Fifth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 365–371 (1994)Google Scholar
  12. 12.
    Berman, P., Karpinski, M.: Improved approximation lower bound on small occurrence optimization. Electronic Colloquium on Computational Complexity, Report No. 8 (2003)Google Scholar
  13. 13.
    Berman, P., Krysta, P.: Optimizing misdirection. In: Proceedings of the 14th Annual Symposium on Discrete Algorithms (SODA), pp. 192–201 (2003)Google Scholar
  14. 14.
    Bienstock D., Ozbay N.: Tree-width and the Sherali-Adams operator. Discret. Optim. 1, 13–21 (2004)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Całczyńska-Karłowicz M.: Theorem on families of finite sets. Bulletin de l’Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques 12, 87–89 (1964)MATHGoogle Scholar
  16. 16.
    Chandra, B., Halldórsson, M.M.: Greedy local improvement and weighted set packing approximation. In: Proceedings of the 10th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 169–176 (1999)Google Scholar
  17. 17.
    Charikar, M., Makarychev, K., Makarychev, Y.: Local global tradeoffs in metric embeddings. In: Proceedings of the 48th Annual Symposium on Foundations of Computer Science (FOCS), pp. 713–723 (2007)Google Scholar
  18. 18.
    Charikar, M., Makarychev, K., Makarychev, Y.: Integrality gaps for Sherali-Adams relaxations. In: Proceedings of the 41st Annual ACM Symposium on Theory of Computing (STOC), pp. 283–292 (2009)Google Scholar
  19. 19.
    Chataigner F., Manic G., Wakabayashi Y., Yuster R.: Approximation algorithms and hardness results for the clique packing problem. Discret. Appl. Math. 157(7), 1396–1406 (2008)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Coja-Oghlan A.: The Lovász number of random graphs. Comb. Probab. Comput. 14(4), 439–465 (2005)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Erdös, P., Lovász, L.: Problems and results on 3-chromatic hypergraphs and some related questions. In: Hajnal, A., Rado, R, Sós, V.T. (eds.) Proceedings of Colloquia Mathematica Societatis János Bolyai, Infinite and Finite Sets. vol. 10, pp. 609–627. Keszthely, Hungary (1973)Google Scholar
  22. 22.
    Feige, U.: Randomized graph products, chromatic numbers, and the Lovász \({\vartheta}\) -function. In: Proceedings of the 27th Annual ACM Symposium on Theory of Computing (STOC), pp. 635–640 (1995)Google Scholar
  23. 23.
    Feige U., Krauthgamer R.: The probable value of the Lovász–Schrijver relaxations for maximum independent set. SIAM J. Comput. 32(2), 345–370 (2003)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Füredi Z.: Maximum degree and fractional matchings in uniform hypergraphs. Combinatorica 1(2), 155–162 (1981)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Füredi Z., Kahn J., Seymour P.: On the fractional matching polytope of a hypergraph. Combinatorica 13(2), 167–180 (1993)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Gomes, C.P., Regis, R.G., Shmoys, D.B.: An improved approximation algorithm for the partial latin square problem. In: Proceedings of the 14th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 832–833 (2003)Google Scholar
  27. 27.
    Grötschel M., Lovász L., Schrijver A.: The ellipsoid method and its consequences in combinatorial optimization. Combinatorics 1, 169–197 (1981)MATHCrossRefGoogle Scholar
  28. 28.
    Grötschel M., Lovász L., Schrijver A.: Polynomial algorithms for perfect graphs. Ann. Discret. Math. 21, 325–356 (1984)Google Scholar
  29. 29.
    Grötschel M., Lovász L., Schrijver A.: Geometric Algorithms and Combinatorial Optimization. Springer, New York (1988)MATHCrossRefGoogle Scholar
  30. 30.
    Halldórsson, M.H.: Approximating discrete collections via local improvments. In: Proceedings of the 6th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 160–169 (1995)Google Scholar
  31. 31.
    Halldórsson M.M., Radhakrishnan J.: Greed is good: approximating independent sets in sparse and bounded-degree graphs. Algorithmica 18(1), 145–163 (1997)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Hajirasouliha, I., Jowhari, H., Kumar, R., Sundaram, R.: On completing latin squares. In: Proceedings of the 24th International Symposium on Theoretical Aspects of Computer Science (STACS). Lecture Notes in Computer Science, vol. 4393, pp. 524–535. Springer, Berlin (2007)Google Scholar
  33. 33.
    Hassin R., Rubinstein S.: An approximation algorithm for maximum triangle packing. Discret. Appl. Math. 154(6), 971–979 (2006)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Håstad J.: Clique is hard to approximate within \({n^{1-\epsilon}}\) . Acta Math 182(1), 105–142 (1999)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Hazan, E., Safra, M., Schwartz, O.: On the complexity of approximating k-dimensional matching. In: Proceedings of APPROX 2003, Lecture Notes in Computer Science, vol. 2764, pp. 59–70. Springer, Berlin (2003)Google Scholar
  36. 36.
    Hazan E., Safra M., Schwartz O.: On the complexity of approximating k-set packing. Comput. Complex. 15(1), 20–39 (2006)MathSciNetMATHCrossRefGoogle Scholar
  37. 37.
    Hurkens C.A.J., Schrijver A.: On the size of systems of sets every t of which have an SDR, with an application to the worst-case ratio of heuristics for packing problems. SIAM J. Discret. Math. 2, 68–72 (1989)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Jain K.: A factor 2 approximation algorithm for the generalized steiner network problem. Combinatorica 21(1), 39–60 (2001)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Kann V.: Maximum bounded 3-dimensional matching is MAX SNP-complete. Inf. Process. Lett. 37(1), 27–35 (1991)MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Knuth D.E.: The sandwich theorem. Electron. J. Comb. 1, 1–49 (1994)Google Scholar
  41. 41.
    Laurent M.: A comparison of the Sherali-Adams, Lovász-Schrijver, and Lasserre relaxations for 0-1 programming. Math. Oper. Res. 28(3), 470–496 (2003)MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Lovász L.: On the Shannon capacity of a graph. IEEE Trans. Inf. Theory 25(1), 1–7 (1979)MATHCrossRefGoogle Scholar
  43. 43.
    Lovász L., Schrijver A.: Cones of matrices and set-functions and 0-1 optimization. SIAM J. Optim. 1(2), 166–190 (1991)MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Magen, A., Moharrami, M.: Robust algorithms for maximum independent set on minor-free graphs based on the Sherali-Adams hierarchy. In: Proceedings of APPROX 2009, pp. 258–271 (2009)Google Scholar
  45. 45.
    Mathieu, C., Sinclair, A.: Sherali-Adams relaxations of the matching polytope. In: Proceedings of the 41st Annual ACM Symposium on Theory of Computing (STOC), pp. 293–302 (2009)Google Scholar
  46. 46.
    Matoušek J., Nešeřril J.: An Invitation to Discrete Mathematics. Clarendon Press, Oxford (2008)Google Scholar
  47. 47.
    Padberg M.W.: On the facial structure of set packing polyhedra. Math. Program. 5(1), 199–215 (1973)MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    Schoenebeck, G.: Linear level lasserre lower bounds for certain k-CSPs. In: Proceedings of the 49th Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 593–602 (2008)Google Scholar
  49. 49.
    Trevisan, L.: Non-approximability results for optimization problems on bounded degree instances. In: Proceedings of the 33rd Annual ACM Symposium on Theory of Computing (STOC), pp. 453–461 (2001)Google Scholar
  50. 50.
    Tulsiani, M.: CSP gaps and reductions in the lasserre hierarchy. In: Proceedings of the 41st Annual ACM Symposium on Theory of Computing (STOC), pp. 303–312 (2009)Google Scholar
  51. 51.
    Tuza Zs.: Critical hypergraphs and intersecting set-pair systems. J. Comb. Theory (B) 39, 134–145 (1985)MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    Tuza Zs.: On two intersecting set systems and k-continuous boolean functions. Discret. Appl. Math. 16, 183–185 (1987)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer and Mathematical Optimization Society 2011

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringThe Chinese University of Hong KongShatinHong Kong

Personalised recommendations